Globus pharyngeus has been linked to salivary hypofunction. We hypothesise that a considerable portion of the globus experienced by patients is due to a drying effect secondary to anticholinergic medication use; this study aimed to determine their association.
A cross-sectional study was conducted of 270 patients who presented to a laryngology practice over 6 months. Participants rated globus sensation on a 5-point severity scale, with those scoring 0 considered as controls (non-globus). Participants were excluded if they had a likely cause of globus. Scores were compared with participants’ medication lists, co-morbidities, age and gender, and evaluated using multivariate analysis, with significance set at p < 0.05.
Any participant taking at least 2 anticholinergic medications had a 3.52 increased odds (p = 0.02) of experiencing globus. A previous diagnosis of gastroesophageal reflux disease was also significantly associated with globus (p = 0.004), with an odds ratio of 3.75.
A substantial portion of idiopathic globus may be due to anticholinergic use or reflux. The findings implicate medication use as a risk factor for globus. An awareness of these associations is invaluable for identifying cause and treating globus.
Email your librarian or administrator to recommend adding this journal to your organisation's collection.
* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.
Usage data cannot currently be displayed